Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 144, NWS Quad Cities, IA

July 10, 2017McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 10, 2017, 8:10 PM CDT for McDonough County, Illinois. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2017, 8:10 PM CDT (01:10 UTC)
Expired
Jul 10, 2017, 9:00 PM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County McDonough County, IL

The radar

The Lincoln radar (KILX), 111 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 8:23 PM CDTTSTM WND DMG2 Wnw New Philadelphia, ILSEVERAL POWER LINES DOWN, ONE LARGE TREE DOWN, ONE LARGE ANTIQUE WINDMILL BLOWN DOWN. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 3:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2871 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

764 
WUUS53 KDVN 110110
SVRDVN
ILC109-110200-
/O.NEW.KDVN.SV.W.0144.170711T0110Z-170711T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
810 PM CDT MON JUL 10 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern McDonough County in west central Illinois...

* Until 900 PM CDT

* At 809 PM CDT, a severe thunderstorm was located over Bushnell, or
  10 miles northeast of Macomb, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bushnell, New Philadelphia and Scottsburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4055 9060 4060 9057 4059 9045 4046 9045
TIME...MOT...LOC 0109Z 290DEG 10KT 4055 9053 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Gibbs
1 follow-up statement
070 
WWUS53 KDVN 110151
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
851 PM CDT MON JUL 10 2017

ILC109-110201-
/O.EXP.KDVN.SV.W.0144.000000T0000Z-170711T0200Z/
McDonough IL-
851 PM CDT MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCDONOUGH COUNTY
WILL EXPIRE AT 900 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Illinois.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

LAT...LON 4055 9060 4060 9057 4059 9045 4046 9045
TIME...MOT...LOC 0151Z 290DEG 10KT 4051 9039 

$$

Gibbs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 8:00 PM CDT, 10 minutes earlier.

Area forecast discussion, Jul 10, 8:00 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
800 PM CDT Mon Jul 10 2017

.UPDATE...
Issued at 754 PM CDT Mon Jul 10 2017

Focus of marginal severe threat this evening has shifted far south
and possibly far east into Bureau/Putnam counties. Marginally
severe hail, isolated downburst winds and heavy rain are main
issues. Had a funnel cloud and possible brief tornado during
Roseville earlier, so cannot completely discount that threat as
well.

&&

.SYNOPSIS...
Issued at 305 PM CDT Mon Jul 10 2017

Heat Advisory in effect in the counties approximately to the south
of a Cedar Rapids to Quad Cities line through 7 PM this evening.
After widespread rainfall last night, the atmosphere has become very
humid with dewpoints rising into the middle to upper 70s. Expect
peak heat indices between the upper 90s to lower 100s.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 305 PM CDT Mon Jul 10 2017

Late this Afternoon through Tonight

Very humid conditions with dewpoints in the mid and even upper 70s
at some locations will be the main story. Threat for convection is
fairly low but continued the lower 20-30% PoPs roughly in the
counties along and south of I-80 to account for isolated activity.
However, latest thinking is that most locations will stay dry
overnight due to absence of low-level jet impinging into E Iowa/NW
Illinois.

Visible satellite shows a low-level cyclonic circulation within the
CU field moving into the NW forecast area. It appears the mid/upper
level cirrus streaming over the top are inhibiting more
substantial CU development. However, a few storms may form
downstream of this circulation in a localized zone of enhanced
ascent and low-level convergence. The past several runs of the
HRRR has developed a few storms mostly E/NE of the Quad Cities.
The Storm Prediction Center has a slight risk for severe storms
across Bureau and Putnam Counties which is in line with this
thinking. If a few storms form, the primary threats would be
damaging winds and large hail.

Tuesday

Shortwave or mid-level vorticity max currently analyzed over the
Central Rockies, is forecast to traverse the Plains and reach the
Upper Mississippi Valley by the late morning or early afternoon on
Tuesday. This is probably our next decent chance for scattered
showers and storms. It's a return flow setup - there is a signal
for lower tropospheric isentropic lift and WAA, which could kick
off a broken band of convection that moves to the ENE. Models
indicate enough instability and shear for a few strong storms, but
do not see much of a potential for organized severe weather
through Tuesday afternoon. In fact, models are in pretty good
agreement breaking out the strongest convection to the north
across Minnesota and Wisconsin later Tuesday into Tuesday night on
the nose of the 850mb jet.

Heat Indices:

The highest dewpoints, in the mid 70s, are forecast to reside in the
counties along and south of highway 34 west of Galesburg, Illinois
for Tuesday afternoon. In this area, peak heat indices are forecast
in the upper 90s to around 100 F. If skies clear out for several
hours, it is likely values reach heat advisory criteria (~100 F).
Uttech

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 305 PM CDT Mon Jul 10 2017

A hot and humid air mas will continue to remain in place across
the region through the day Thursday. Wednesday looks to be the
hottest day of the period, as high temperatures will climb into
the upper 80s across the north, the middle 90s along and south of
Interstate 80. With forecast dewpoints expected to reach the lower
to middle 70s, this will produce afternoon humidity in the upper
50s and lower 60s, allowing heat index values to climb into the
upper 90s to lower 100s. A heat advisory is possible depending on
convective trends.

A better chance for showers and thunderstorms will come late
Wednesday through Thursday as an upper level shortwave and cool
front moves the middle Mississippi River Valley. Should storms
develop, an extremely moist atmosphere will allow for heavy
rainfall leading to localized flash flooding as the primary
threat. Other severe weather threats are low confidence at this
time.

Behind this front, weak high pressure will build south over Great
Lakes for Friday and Saturday, providing a temporary break from
the precipitation and higher humidity. High temperatures for
Friday are expected to climb into the lower and middle 80s, before
a return to the 90s for the weekend.

Past Sunday, models begin to diverge on possible solutions, with a
predominantly dry and high pressure filled ECMWF vs. a more potent
and shortwave aggressive GFS. Temperatures for the period are
forecast to remain in the middle to upper 80s, with dewpoints in the
lower to middle 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
ISSUED AT 754 PM CDT Mon Jul 10 2017

Evening storms have pushed south of KBRL, so low chances of
additional storms impacting TAF sites through the overnight. Fog
development is expected overnight with lingering low level
moisture and slackening winds, especially at KDBQ/KCID, where at
least 1-2SM visibilities are possible along with low stratus. A
warm front will lift north into the area Tuesday, with the best
chance of additional storms at KBRL/KMLI.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...RP Kinney
SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Speck
AVIATION...RP Kinney
Hazardous weather outlook, Jul 10, 3:29 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
329 PM CDT Mon Jul 10 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-112030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
329 PM CDT Mon Jul 10 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Peak heat indices will be in the upper 90s to lower 100s into
early this evening south of a Cedar Rapids to Quad Cities line.

Isolated thunderstorms may form early this evening along and east
of the Mississippi River. A few strong or severe storms are
possible. The primary risks are damaging winds and large hail.
However, storm coverage should remain low, so most areas will
probably stay dry into tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Additional thunderstorms are expected Tuesday through Thursday.
At this time, there is a low risk for severe thunderstorms, as
well as heavy rainfall through Wednesday night. Hot and humid
weather will continue through Wednesday, with afternoon and early
evening heat index readings of 95 to 105 possible.

Thunderstorms are possible Friday and Saturday. It is too early to
determine the threat for severe weather at this time for the late
week.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed late this afternoon and
this evening.

Uttech/Ervin

In the hours before

Local storm report, Jul 10, 6:31 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
631 PM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             2 NE COLUSA             40.59N 91.14W
07/10/2017  M0.75 INCH       HANCOCK            IL   TRAINED SPOTTER

&&

PETERS
Local storm report, Jul 10, 7:18 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
718 PM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             1 N FORT MADISON        40.63N 91.35W
07/10/2017  M0.25 INCH       LEE                IA   TRAINED SPOTTER

&&

PETERS
Local storm report, Jul 10, 7:26 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
726 PM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     FUNNEL CLOUD     5 SE ROSEVILLE          40.68N 90.60W
07/10/2017                   WARREN             IL   FIRE DEPT/RESCUE

&&

RP KINNEY
Local storm report, Jul 10, 7:28 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
728 PM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             1 NE FORT MADISON       40.64N 91.33W
07/10/2017  M0.25 INCH       LEE                IA   TRAINED SPOTTER

&&

PETERS
Special weather statement, Jul 10, 7:41 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
741 PM CDT MON JUL 10 2017

ILC011-155-110145-
Putnam-Bureau-
741 PM CDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PUTNAM AND CENTRAL
BUREAU COUNTIES UNTIL 845 PM CDT...

At 741 PM CDT, a strong thunderstorm was located over Buda, or 9
miles west of Princeton, moving southeast at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Princeton, Hennepin, DePue, Granville, Wyanet, Sheffield, Tiskilwa,
Buda, Bureau Junction, Putnam, Mark, Neponset, Manlius, Mineral,
Milo, New Bedford, Providence, Coal Hollow, Lake Thunderbird and
Florid.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 36 and 58.
 Interstate 180 between mile markers 1 and 11.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4115 8934 4115 8963 4123 8964 4123 8974
      4134 8986 4143 8986 4153 8974 4130 8919
TIME...MOT...LOC 0041Z 310DEG 19KT 4134 8965

RP KINNEY
Special weather statement, Jul 10, 7:53 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
753 PM CDT MON JUL 10 2017

ILC109-187-110200-
Warren-McDonough-
753 PM CDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WARREN AND
NORTHEASTERN MCDONOUGH COUNTIES UNTIL 900 PM CDT...

At 753 PM CDT, a strong thunderstorm was located near Prairie City,
or 12 miles northeast of Macomb, moving east at 20 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Macomb, Bushnell, Avon, Good Hope, Prairie City, Bardolph, Western
Illinois University, Adair, Little Swan Lake, New Philadelphia,
Walnut Grove, Macomb Municipal Airport, Scottsburg, Spring Lake, Swan
Creek, Youngstown and Prairie City Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4047 9073 4072 9070 4071 9044 4039 9045
TIME...MOT...LOC 0053Z 281DEG 17KT 4061 9052

RP KINNEY

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:41 PM CDTSpecial Weather StatementDVNBureau, Putnam64 min
Jul 10, 7:41 PM CDTTornado WarningDVNHancock34 min
Jul 10, 7:53 PM CDTSpecial Weather StatementDVNMcDonough67 min
Jul 10, 8:17 PM CDTSpecial Weather StatementDVNHancock58 min
Jul 10, 8:17 PM CDTTornado WarningDVNMcDonough28 min
Jul 10, 8:19 PM CDTFlash Flood WarningDVNMcDonough, Warren6 hr
Jul 10, 8:41 PM CDTFlash Flood WarningDVNHancock6 hr
Jul 10, 9:03 PM CDTSpecial Weather StatementDVNMcDonough57 min
Jul 10, 9:13 PM CDTSpecial Weather StatementDVNHancock62 min
Jul 11, 6:26 AM CDTSpecial Weather StatementDVNHancock, Henderson, Mercer49 min
Jul 11, 7:10 AM CDTSpecial Weather StatementDVNHancock, Henderson, McDonough, Mercer, Warren50 min
Jul 11, 7:24 AM CDTSpecial Weather StatementDVNHancock66 min
Jul 11, 8:15 AM CDTSpecial Weather StatementDVNPutnam45 min
Jul 11, 8:29 AM CDTSevere Thunderstorm WarningDVNBureau, Putnam31 min
Jul 11, 11:25 AM CDTHeat AdvisoryDVNHancock, Henderson, McDonough, Mercer, Warren9 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.